Minnesota, 2013

Hail in Minnesota, May 30, 2013

May 30, 2013 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced penny size hail at Hills in Rock County in southwest Minnesota on the evening of May 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced penny size hail at Hills in Rock County in southwest Minnesota on the evening of May 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 30, 6:33 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, May 30, 6:33 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
733 PM CDT THU MAY 30 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 405 PM CDT THU MAY 30 2013

CUMULUS FIELD HAS DEVELOPED ACROSS THE WESTERN AND CENTRAL FORECAST
AREA THIS AFTERNOON. SURFACE TROUGHING EXTENDS ACROSS SOUTH CENTRAL
SOUTH DAKOTA AND IS LIFTING NORTHWARD THIS AFTERNOON. LOW LEVEL
WINDS REMAIN SOUTHWESTERLY IN THIS AREA...TAPPING INTO MUCH DRIER
MID AND LOW LEVELS...HOWEVER A MORE SOUTHERLY COMPONENT ALONG AND
EAST OF THE I-29 CORRIDOR IS ALLOWING FOR MORE FAVORABLE DEVELOPMENT
OF SHOWERS AND THUNDERSTORMS. WITH HAVING WARMED INTO THE LOW TO MID
70S IN FAR SOUTHEAST SD AND NORTHEAST NEBRASKA...THE CUMULUS FIELD
IS BECOMING MORE AGITATED...SO EXPECT ISOLATED TO SCATTERED SHOWERS
AND STORMS TO BEGIN DEVELOPING IN THIS AREA AND TRACK NORTHEAST
THROUGH THE EVENING HOURS. WITH WINDS GRADUALLY SHIFTING TO THE
SOUTHWEST AS THE TROUGH LIFTS NORTH OF THE FORECAST AREA AND THE
LOSS OF DAYTIME HEATING LATE EVENING...ACTIVITY WILL QUICKLY WANE
AND LARGELY END BY MIDNIGHT. INSTABILITY HAS INCREASED TO AROUND 500
J/KG AND COULD INCREASE QUITE A BIT MORE THROUGH THE NEXT SEVERAL
HOURS. SHEAR REMAINS RATHER PROBLEMATIC FOR REAL SEVERE POTENTIAL
WITH GENERALLY LESS THAN 20 KT ACROSS THE FORECAST AREA...HOWEVER WE
COULD SEE A BIT OF AN INCREASE IN THE LOW LEVELS LATE AFTERNOON AND
EVENING NEAR THE MISSOURI VALLEY AND NORTHWEST IOWA. OVERALL SEVERE
PROSPECT IS FAIRLY SLIM...BUT CANNOT RULE OUT A FEW MARGINALLY
SEVERE STORMS TO DEVELOP MAINLY ALONG AND EAST OF I-29 AND SOUTH OF
I-90. MAIN SEVERE THREAT WOULD BE HAIL TO THE SIZE OF QUARTERS OR
HALF DOLLARS.

DRY CONDITIONS ARE EXPECTED AFTER MIDNIGHT THROUGH EARLY FRIDAY. THE
LARGE UPPER LOW WILL CONTINUE TO WOBBLE EASTWARD ACROSS THE NORTHERN
PLAINS THROUGH THE DAY. MUCH OF THE FORECAST AREA WILL REMAIN IN THE
DRY SLOT...HOWEVER TROWALLING ON THE NORTHWEST SIDE OF THE LOW WILL
BEGIN NOSING INTO OUR WESTERN FORECAST AREA BY THE AFTERNOON.
FURTHER EAST...INSTABILITY IN OUR SOUTHEASTERN COUNTIES WILL TRIGGER
SOME ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS IN NORTHWEST
IOWA...BUT SEVERE SHOULD NOT BE AN ISSUE. HIGHS WILL BE A LITTLE
COOLER IN THE MID AND UPPER 60S FOR MOST OF THE AREA AND WARMER IN
THE 70S IN NORTHWEST IOWA.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 405 PM CDT THU MAY 30 2013

SHOWERS WILL CONTINUE TO INCREASE FROM THE NORTH AND WEST ON
FRIDAY NIGHT AS UPPER LOW WANDERS EASTWARD ACROSS NORTHEAST SOUTH
DAKOTA INTO MINNESOTA. TROWALLY AIRSTREAM WILL KEEP A MORE
WIDESPREAD COVERAGE INITIALLY BACK THROUGH WESTERN AND NORTHERN
CWA COMPARED TO POPCORN TYPE DIURNAL DEVELOPMENT FURTHER EASTWARD
WHICH WILL WRAP SOUTHEAST TO I 29 BY LATE NIGHT. BREEZY CONDITIONS
WILL ALSO PERSIST...WITH UPPER 40S TO LOWER 50S FOR OVERNIGHT LOWS.

SATURDAY WILL BE AN ALL AROUND UNPLEASANT DAY ACROSS THE AREA.
UPPER LOW WILL START TO OPEN UP AS IT SHIFTS EASTWARD. MAIN
DYNAMICALLY SUPPORTED SHOWERS WITH TROWAL AIRSTREAM WILL BE ALONG
I29 TO START THE DAY...AND WILL WEAKEN AS SYSTEM OPENS. COLD CORE
ALOFT WILL LIKELY ALLOW FOR A FEW MORE SHOWERS TO CONTINUE FARTHER
WESTWARD IN A MORE SCATTERED NATURE FOR THE AFTERNOON WITH SOME
VERY MINOR SURFACE BASED INSTABILITY...BUT NOT COLD ENOUGH TO
SUGGEST ANY THUNDER THREAT AT THIS TIME. BLUSTERY AND GENERALLY
CLOUDY FOR MOST LOCATIONS AS SHOWERS ARE NOT PRESENT AT ALL
TIMES...LIKELY UPPER 50S TO LOWER 60S...WHICH IS STILL WARMER THAN
COLDEST HIGHS ON RECORD FOR THE DATE.

A QUIET 36-48 HOURS WILL FOLLOW WITH SHORT WAVE RIDGING SETTING UP
ACROSS THE AREA. NORTHERLY BREEZES AND A FEW MORE LINGERING CLOUDS
IN THE EAST ON SATURDAY NIGHT...BUT CLEARING AND LIGHTER WINDS IN
THE WEST FOR SOME COOLER READINGS. ON SUNDAY...WILL HAVE FAIRLY
LIGHT FLOW...BUT WITH MODEL OFF SURFACE TEMPS IN REALLY DECENT
AGREEMENT...SETTLED ON A LIMITED MIXING VALUE MAINLY SOME MID 60S
TO AROUND 70. RIDGE SHIFTS EASTWARD BY SUNDAY NIGHT WITH RETURN
FLOW DEVELOPING. STILL ENOUGH WEAKNESS TO GET COOLER READINGS IN
THE FAR EAST IN THOSE TYPICAL LOWER LOCATIONS.

ON MONDAY...ELEVATED BOUNDARY WILL START TO PUSH NORTHEAST INTO
THE AREA. A BIT OF ELEVATED INSTABILITY SUGGESTS THAT SOME MID
BASED SHOWERS AND THUNDERSTORMS WILL BECOME SLOWLY MORE LIKELY
THROUGH THE DAY...MAINLY ACROSS THE NORTHERN AREAS IN STRONGER
ADVECTION. JET ENERGY FROM THE PACIFIC NW AND SOUTHWESTERN CANADA
WILL START TO CARVE OUT ANOTHER CLOSED MID LEVEL LOW OVER THE
NORTHERN PLAINS HEADING INTO TUESDAY WHICH DRIFTS SOUTHEAST AND
EAST THROUGH MIDWEEK. MUCH OF THE PRECIPITATION SHOULD BE ALONG
WITH THE WARM ADVECTION WING MONDAY NIGHT THROUGH TUESDAY NIGHT.
INTERESTING WITH SOME POTENTIALLY SIGNIFICANT DEEP LAYER SHEAR BY
TUESDAY WITH SOUTHEAST LOW LEVEL WINDS AND WESTERLY MID LEVEL
WINDS... BUT SOME QUESTION AS TO THE POTENTIAL DESTABILIZATION.
CANNOT RULE OUT SOME SEVERE WEATHER...AND WILL HAVE TO CONTINUE
TO MONITOR AS IT GETS CLOSER IN TIME.

MAY END UP NUDGING TEMPS BACK A BIT TOWARD MIDWEEK IF STRONGER
CLOSED LOW CAN TAKE OVER...BUT FOR NOW KEPT WITH CONSISTENCY AND
TEMPS NEAR TO A BIT COOLER THAN NORMALS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 732 PM CDT THU MAY 30 2013

SCATTERED SHOWERS AND THUNDERSTORMS MAINLY THROUGH ABOUT
3Z...ESPECIALLY AROUND THE KFSD AND KSUX LOCATIONS. WINDS WILL
DIMINISH AS THE SUN SETS BUT WILL BECOME STRONG FROM THE WEST
AGAIN ON FRIDAY. OTHERWISE VFR CONDITIONS ARE EXPECTED WITH A
CHANCE FOR SOME MVFR CEILINGS LATE TONIGHT INTO FRIDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...
LONG TERM...CHAPMAN
AVIATION...08
Hazardous weather outlook, May 30, 10:54 AM CST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1154 AM CDT THU MAY 30 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-311200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1154 AM CDT THU MAY 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED PRIMARILY THIS AFTERNOON AND
EARLY EVENING. ALTHOUGH THE SEVERE THREAT IS FAIRLY
MINIMAL...THERE IS ENOUGH INSTABILITY FOR A FEW STORMS TO PRODUCE
HAIL UP TO THE SIZE OF QUARTERS OR HALF DOLLARS...MAINLY IN FAR
SOUTHEAST SOUTH DAKOTA...NORTHWEST IOWA AND FAR NORTHEAST
NEBRASKA. ELSEWHERE...STRONG STORMS ARE POSSIBLE WITH HAIL UP TO
DIME OR NICKEL SIZE.

FLOODING...
RIVER FLOODING IS OCCURRING ALONG PORTIONS OF THE LOWER
VERMILLION RIVER AND LITTLE SIOUX RIVERS. SEE ASSOCIATED FLOOD
WARNINGS FOR MORE INFORMATION ON TIMING AND EXPECTED CREST
HEIGHTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE BEST CHANCE FOR ISOLATED TO SCATTERED THUNDERSTORMS TO OCCUR
ON FRIDAY WILL BE GENERALLY ALONG AND SOUTH OF A LINE FROM SIOUX
CITY TO WINDOM MINNESOTA. IF STORMS DEVELOP IN THE
AFTERNOON...THEY ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE FROM MID AFTERNOON TO
EARLY EVENING IN NORTHWEST IOWA...EXTREME SOUTHEAST SOUTH DAKOTA
AND FAR NORTHEAST NEBRASKA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 30, 7:31 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
831 PM CDT THU MAY 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             DIXON                   42.42N 96.99W
05/30/2013  M0.88 INCH       DIXON              NE   TRAINED SPOTTER

&&

TRM

The radar

The Sioux Falls radar (KFSD), 30 km away, was scanning. The volume nearest the first event began at 02:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rock

When
May 30, 8:29 PM CST
Where
Rock County, 0.5 mi E of Hills
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.530, -96.360

Penny size hail was accompanied by heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452854.